Pennsylvania, 2003Flood in Pennsylvania, December 11 to 12, 2003
December 11 to 12, 2003 · NWS CTP · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 11, 3:30 PM EST, 4 hours 15 minutes earlier.
Area forecast discussion, Dec 11, 3:30 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EST THU DEC 11 2003
.DISCUSSION...
.SHORT TERM...
LE SNOW SHOWERS ARE DEVELOPING ATTM IN NW FLOW BEHIND THIS MORNINGS
FROPA. EXPECT NUMEROUS SNOW SHOWERS ACROSS THE FAR NW COUNTIES TO
PRODUCE 1 TO 3 INCHES. SCT SNOW SHOWERS WILL PRODUCE 1 TO 2 INCHES
ACROSS THE LAUREL HIGHLANDS WITH LESS THAN AN INCH ELSEWHERE INTO THE
CENTRAL MOUNTAINS.
LE SHOULD TAPER TO FLURRIES FRI MORNING AS SFC FLOW BECOMES MORE
ANTICYCLONIC. AS 1030 MB HIGH MOVES OVER THE REGION SAT IT SHOULD BE
A FAIRLY SUNNY BUT COLD DAY...THE CALM BEFORE THE NEXT STORM. READ
ON.
GARTNER
.LONG TERM...
ACTIVE SRN JET STREAM WILL BRING AT LEAST 2 BOUTS OF SIGNIFICANT
PRECIPITATION DURING THE NEXT 7 DAYS...THE FIRST COMING LATE
SATURDAY NIGHT INTO SUNDAY NIGHT...AND THE SECOND WEDNESDAY INTO
EARLY THURSDAY.
FOR OUR FIRST UPCOMING STORM ON SUNDAY...ETA AND GFS HAVE BEEN
TRENDING TOWARD A MUCH MORE AMPLIFIED UPPER TROUGH MOVING ACROSS THE
MIDWEST...AND ARE NOW PHASING NRN STREAM ENERGY IN WITH THE SRN
STREAM TROUGH ON SUNDAY. THIS LEADS TO A STRONGER AREA OF LOW
PRESSURE MOVING FROM NEAR THE MISS DELTA...NORTHEAST TO JUST OFF THE
NEW JERSEY COAST SUNDAY NIGHT. ASIDE FROM THE POSSIBILITY OF A
MIXTURE OF SNOW...SLEET AND RAIN AT TIMES ACROSS OUR EXTREME SE
ZONES...GFS 36 HR QPF TOTALS (WHICH WERE REMARKABLY CONSISTENT AND
ACCURATE WITH THE CURRENT EXITING RAINSTORM) POINT TWD A SIGNIFICANT
SNOWSTORM AT LEAST OVER CENTRAL AND ERN PENN. ONE TWO PUNCH OF
STRONG WARM ADVECTION SNOWS SUNDAY...FOLLOWED BY THE POTENTIAL FOR
CSI BANDED SNOW AS THE UPPER LOW/NEG TILT UPPER TROUGH DRIFTS JUST
TO THE SOUTHEAST OF THE REGION SUNDAY NIGHT.
AFTER A BLUSTERY AND COLD DAY MONDAY WITH SNOW SHOWERS...AND A
RELATIVELY TRANQUIL DAY TUESDAY...HIGH CLOUDS WILL INCREASE FROM THE
WEST TUESDAY NIGHT. MREFS SHOW A SIMILAR STORM PATH AS SUNDAYS WITH
A DECENT PROBABILITY OF 24 HR QPF OVER 0.25. KEPT W/CONTINUITY OF
PREVIOUS SEVERAL SHIFTS WITH CHC SNOW IN THE GRIDS AND ZONE TEXT FOR
LATER WED INTO THURSDAY.
LAMBERT
&&
.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG 29 42 22 34 / 10 0 10 10
WILLIAMSPORT 26 38 18 31 / 20 0 10 10
BRADFORD 20 28 11 25 / 60 30 10 10
JOHNSTOWN 20 28 17 27 / 40 20 10 10
ALTOONA 25 36 17 30 / 20 0 10 10
STATE COLLEGE 28 35 19 31 / 20 0 10 10
SELINSGROVE 27 38 19 32 / 10 0 10 10
LANCASTER 29 42 20 35 / 10 0 10 10
YORK 29 42 18 34 / 10 0 10 10
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, Dec 11, 5:20 AM EST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
520 AM EST THU DEC 11 2003
PAZ036-045-046-049>053-056>059-063>066-111218-
ADAMS PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-
LANCASTER PA-LEBANON PA-MONTOUR PA-NORTHUMBERLAND PA-PERRY PA-
SCHUYLKILL PA-SNYDER PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-
UNION PA-YORK PA-
520 AM EST THU DEC 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
COMBINED RUNOFF FROM OVERNIGHT RAINFALL AND SNOW MELT MAY CAUSE
FLOODING OF STREAMS AND CREEKS OVER SOUTHEAST PENNSYLVANIA.
A FLOOD WATCH REMAINS IN EFFECT THROUGH 100 PM EST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
THERE IS A CHANCE OF SNOW OR RAIN BEGINNING SATURDAY NIGHT AND
CONTINUING INTO MONDAY...AND AGAIN ON WEDNESDAY. OTHERWISE NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-111218-
BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-ELK PA-
FULTON PA-HUNTINGDON PA-JUNIATA PA-MCKEAN PA-MIFFLIN PA-
NORTHERN CENTRE PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-
POTTER PA-SOMERSET PA-SOUTHERN CENTRE PA-SULLIVAN PA-TIOGA PA-
WARREN PA-
520 AM EST THU DEC 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
THERE IS A CHANCE OF SNOW BEGINNING SATURDAY NIGHT AND CONTINUING
INTO MONDAY...AND AGAIN ON WEDNESDAY. OTHERWISE NO OTHER HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
Flood, Dauphin
- When
- December 11, 7:45 PM EST to December 12, 4:00 PM EST
- Where
- Dauphin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
Heavy rainfall caused Swatara Creek at Hershey to exceed flood stage. The creek rose above its flood stage of 7.0 feet at 7:45 PM EST on the 11th, crested at 7.51 feet at 9:15 AM EST on the 12th, then fell back below flood stage at 4:00 PM EST on the 12th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike and High Surf in California, December 11 to 12, 20031 injured · $80,000 · 4 events
- Flash Flood in Pennsylvania, December 11, 2003$100,000 · 1 event
- Flash Flood in Pennsylvania, December 11, 2003$50,000 · 1 event
- Strong Wind in New Jersey, December 11, 2003$20,000 · 1 event
- Flooding in Maryland, December 11 to 13, 20039 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 11, 20035 events
- Winter Weather in New York, December 11, 20034 events
- Storm Surge in New Jersey, December 11, 20034 events
- Flooding in New York, December 11 to 12, 20033 events
- Heavy Rain in Pennsylvania, December 11, 20033 events
- Heavy Snow in California, December 11, 20033 events
- Flooding in West Virginia, December 11 to 12, 20033 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330911.